Rip Current, New Hanover
- When
- August 7, 9:00 AM EST to 6:00 PM EST
- Where
- New Hanover forecast zone
- Reported by
- Fire Department/Rescue
Strong rip currents required around 100 rescues at Wrightsville Beach, as well as 80 rescues at Carolina Beach.
A new moon combined with long period swells from Tropical Storm Colin produced strong rip currents that required numerous rescues.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A new moon combined with long period swells from Tropical Storm Colin produced strong rip currents that required numerous rescues.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 7, 8:40 AM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 940 AM EDT SAT AUG 7 2010 .SYNOPSIS... A WEAKENING COLD FRONT WILL MOVE SLOWLY TO THE CAROLINA COAST TODAY...AND LINGER JUST OFFSHORE THROUGH SUNDAY. THE FRONT WILL DISSIPATE MONDAY AS LOW PRESSURE DEVELOPS TO OUR SOUTH AND BERMUDA HIGH PRESSURE STRENGTHENS OFFSHORE. && .NEAR TERM /THROUGH TONIGHT/... AS OF 9:30 AM SATURDAY...WATER VAPOR LOOPS AND MORE SPECIFICALLY REGIONAL 1200 UTC RAOBS TELL THE STORY THIS MORNING AS THE MOISTURE REMAINS PREVALENT ACROSS OUR AREA. THE NAM HAS A BETTER HANDLE ON THE SITUATION AS THE GFS IS SIMPLY TOO DRY. THE MHX SOUNDING HAS 2.08 INCHES OF PRECIPITABLE WATER WHILE THE GFS MODEL SOUNDING AT THE SAME POINT HAS 1.60 INCHES. SURFACE DEWPOINTS IN THE 60S REMAIN WELL TO THE NORTH. THERE WILL BE A SLOW DRIFT OF THE DRIER AIR TO THE SOUTH BUT THE SEABREEZE WILL HALT THE PROGRESS AT THE SURFACE. WE CURRENTLY HAVE POPS IN THE 29-44 PERCENT RANGE FROM NORTH TO SOUTH AND WITH THE MOISTURE...DIFFERENTIAL HEATING WITH SOME RESIDUAL FOG AND THE SEA BREEZE...FEEL THIS IS CERTAINLY JUSTIFIED. I HAVE SEEN SEVERAL OF THESE DRY AIR ADVECTION SCENARIOS IN THE SUMMER BEING SOME OF THE WETTEST DAYS ACROSS THE AREA AS ANY ACTIVITY SPAWNS NEW ACTIVITY WITH OUTFLOW BOUNDARIES. NO CHANGE TO MAX TEMPERATURE FORECAST AS THE MET NUMBERS REMAIN THE MODEL/GUIDANCE PRODUCT OF CHOICE. && .SHORT TERM /SUNDAY THROUGH MONDAY/... AS OF 3 AM SATURDAY...DECAYING FRONT JUST OFF THE CAROLINA COAST ON SUNDAY WILL NOT MAKE MUCH OF A DENT IN THE HEAT OR HUMIDITY...AS UPPER RIDGE STARTS TO BUILD AGAIN FROM THE SOUTHWEST AGAIN. MID-LEVEL DRYING AND SUBSIDENCE WILL KEEP A LID ON MOST IF NOT ALL CONVECTION...SO SLIGHT CHANCE POPS ARE RESTRICTED TO THE COAST ON SUNDAY AND THAT MAY EVEN BE GENEROUS. MAX TEMPS AROUND 90 AT THE COAST AND IN THE MID 90S INLAND...BUT SHOULD BE ABLE TO MIX DOWN DEWPOINTS IN THE LOWER 70S AND KEEP HEAT INDICES BELOW THE ADVISORY RANGE. MIN TEMPS ALSO ABOVE CLIMO...GENERALLY IN THE MID 70S. IT IS WORTH NOTING THAT THERE IS ABOUT A 3F DISPARITY IN MAX TEMPS FROM THE GFS MOS TO THE NAM MOS...AND GIVEN THE CONTINUED BIAS OF THE GFS MOS WE WILL AGAIN FAVOR THE NOT-AS-HOT NAM MOS. EXPECT SIMILAR CONDITIONS MONDAY EXCEPT FURTHER DOWNPLAYING THE CHANCES FOR PRECIP...AS THE RIDGE BUILDS IN A LITTLE STRONGER. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 3 AM SATURDAY...PATTERN WILL CONTINUE TO BE DOMINATED BY THE SUBTROPICAL RIDGE ALOFT...AND THE COMBINATION OF THE BERMUDA HIGH AND PIEDMONT TROF AT THE SFC. TEMPS ABOVE CLIMO ACROSS THE BOARD...WITH MINS IN THE MID TO UPPER 70S...AND MAX TEMPS ANYWHERE FROM AROUND 90 AT THE IMMEDIATE COAST TO MID/UPPER 90S INLAND. DEEP MOISTURE IS SLOW TO RECOVER SO PRECIP CHANCES WILL BE QUITE LIMITED. THE GRADUAL INCREASE IN BOTH TEMPS AND DEWPOINTS WILL PUSH US CLOSER TO HEAT ADVISORY THRESHOLDS AS THE WEEK GOES ON...WITH THU-FRI LOOKING LIKE THE BEST SHOT TO MEET ADVISORY CRITERIA. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... AS OF 12 UTC...DEWPOINTS ARE FORECAST TO DROP INTO THE SIXTIES BY MID MORNING...AS THE FRONTAL BOUNDARY DROPS SLOWLY INTO SOUTH CAROLINA. ANY CONVECTION WILL BE CONFINED TO THE RESULTANT AND ALONG THE FRONT FROM MYRTLE BEACH SOUTHWARD. MORNING STRATUS AND FOG WILL BURN OFF BY 13Z...14Z AT THE LATEST. CONVECTION WILL BE MORE ISOLATED THAN SCATTERED IN NATURE THIS AFTERNOON DUE TO LACK OF DEEP MOISTURE. WINDS WILL BE ALMOST VARIABLE...MAINLY NORTHEAST...BECOMING SOUTHEASTERLY WITH THE RESULTANT ALONG THE COAST THIS AFTERNOON. LIGHT WINDS TONIGHT WITH SOME MVFR FOG FORMATION NEAR SUNRISE. EXTENDED OUTLOOK...ISOLATED SHOWERS AND STORMS THROUGH WEDNESDAY. POSSIBLE LIGHT MORNING FOG EACH DAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 9:30 AM SATURDAY...LATEST BUOY OBSERVATIONS CONTINUE TO SHOW A LIGHT NORTH TO NORTHWEST FLOW ACROSS THE WATERS. THE SEA BREEZE WILL LEAD TO A BACKING OF WINDS TO THE SOUTH/SOUTHWEST THIS AFTERNOON. SEVERAL SWELL COMPONENTS SHOWING UP ON THE MASONBORO INLET BUOY...THIS FROM TROPICAL STORM COLIN SWELL. SIGNIFICANT WAVE HEIGHTS REMAIN 2-4 FEET. SHORT TERM /SUNDAY THROUGH MONDAY/... AS OF 3 AM SATURDAY...WILL INITIALIZE WITH AN EASTERLY FLOW SUNDAY MORNING AS THE DECAYING COLD FRONT LINGERS SOUTH AND EAST OF THE WATERS. TRANSITION TO THE MORE CLIMATOLOGICAL S-SW WINDS WILL BE SLOWED BY POSSIBLE DEVELOPMENT OF LOW PRESSURE OVER THE BAHAMAS. HOWEVER...WIND SPEEDS SHOULD REMAIN AROUND 10 KT REGARDLESS OF THE DIRECTION. BY MONDAY THE FRONT WILL BE DISSIPATED AND LOW PRESSURE WILL BE LESS OF A PLAYER...AGAIN GIVING WAY TO THE BERMUDA HIGH. THIS SHOULD FINALLY ALLOW THAT WIND SHIFT BACK TO SW. SEAS WILL BE AUGMENTED BY INITIALLY A 3-4 FT SE SWELL FROM DISTANT TS COLIN. EVEN IN COMBINATION WITH LOCAL WIND WAVES WE WILL BE HARD PRESSED TO SEE 5 FT IN THE COASTAL WATERS...SO LITTLE OR NO WORRY ABOUT HEADLINES. SWELL WILL DECAY HEADING INTO MONDAY...WITH SEAS SUBSIDING A BIT TO 2-3 FT. LONG TERM /MONDAY NIGHT THROUGH WEDNESDAY/... AS OF 3 AM SATURDAY...WITH THE BERMUDA HIGH AND PIEDMONT TROF RE- ESTABLISHED...EXPECT THE TYPICAL SUMMER PATTERN WITH WINDS OSCILLATING JUST EITHER SIDE OF SW AS A RESULT OF DIURNAL/SEABREEZE PROCESSES. CURRENT FORECAST KEEPS WINDS CAPPED AT 10-15 KT...BUT THAT WOULD NEED TO BE BEEFED UP ON ANY DAY THAT WILL HAVE A SHARPER PIEDMONT TROF. SEAS GENERALLY 2-3 FT THROUGHOUT. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...SHK SHORT TERM...RAS LONG TERM...RAS AVIATION...43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 454 AM EDT SAT AUG 7 2010 NCZ097-100-101-080900- PENDER-BRUNSWICK-NEW HANOVER- 454 AM EDT SAT AUG 7 2010 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. THE IS A MODERATE RISK OF RIP CURRENTS. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SMALL PROBABILITY THAT ONE OF TWO OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-080900- ROBESON-BLADEN-COLUMBUS- 454 AM EDT SAT AUG 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SMALL PROBABILITY THAT ONE OF TWO OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-080900- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 454 AM EDT SAT AUG 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ034-046-080900- HORRY-GEORGETOWN- 454 AM EDT SAT AUG 7 2010 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. THERE IS A MODERATE RISK OF RIP CURRENTS AT THE AREA BEACHES. ALSO...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SMALL PROBABILITY THAT ONE OF TWO OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ017-023-024-032-033-039-080900- MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG- 454 AM EDT SAT AUG 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SMALL PROBABILITY THAT ONE OF TWO OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 7
1 rip current. Local standard time, as filed.
Strong rip currents required around 100 rescues at Wrightsville Beach, as well as 80 rescues at Carolina Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258017.